Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 23, NWS Newport/Morehead City, NC

July 17, 2009Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 17, 2009, 5:03 PM EDT for Beaufort County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 5:03 PM EDT (21:03 UTC)
Expired
Jul 17, 2009, 5:45 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:23 PM EDTTORNADO2 S Pinetown, NCFIRE FIGHTER SAW MUTIPLE TOUCHDOWNS OFF HIGHWAY 264.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 172103
TORMHX
NCC013-172145-
/O.NEW.KMHX.TO.W.0023.090717T2103Z-090717T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...

* UNTIL 545 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RIVER
  ROAD...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  BUNYAN BY 510 PM EDT...
  SLATESTONE BY 520 PM EDT...
  WALLA WATTA AND PINETOWN BY 530 PM EDT...
  TERRA CEIA BY 540 PM EDT...
  YEATESVILLE AND 9 MILES WEST OF BELHAVEN BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3570 7668 3553 7657 3553 7661 3551 7663
      3548 7699 3550 7702 3547 7702 3547 7705
      3560 7711 3571 7684
TIME...MOT...LOC 2103Z 252DEG 18KT 3553 7701

$$

28
4 follow-up statements
000 
WWUS52 KMHX 172112
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
512 PM EDT FRI JUL 17 2009

NCC013-172145-
/O.CON.KMHX.TO.W.0023.000000T0000Z-090717T2145Z/
BEAUFORT NC-
512 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR BEAUFORT
COUNTY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BUNYAN...OR NEAR 
RIVER ROAD...MOVING EAST NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  WALLA WATTA AND PINETOWN BY 520 PM EDT...
  TERRA CEIA BY 530 PM EDT...
  YEATESVILLE BY 535 PM EDT...
  PANTEGO BY 540 PM EDT...
  BELHAVEN BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3570 7679 3569 7669 3554 7657 3553 7658
      3553 7661 3551 7663 3548 7698 3551 7701
      3556 7704 3570 7685 3571 7679
TIME...MOT...LOC 2111Z 254DEG 25KT 3554 7694

$$

28
000 
WWUS52 KMHX 172122
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
522 PM EDT FRI JUL 17 2009

NCC013-172145-
/O.CON.KMHX.TO.W.0023.000000T0000Z-090717T2145Z/
BEAUFORT NC-
522 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR BEAUFORT
COUNTY...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WALLA WATTA...OR 8
MILES NORTHEAST OF RIVER ROAD...MOVING EAST NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  TERRA CEIA BY 530 PM EDT...
  YEATESVILLE BY 535 PM EDT...
  PANTEGO BY 540 PM EDT...
  JUST NORTH OF BELHAVEN BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3570 7679 3568 7670 3554 7657 3553 7658
      3553 7661 3551 7663 3549 7690 3552 7693
      3557 7696 3570 7685 3571 7680
TIME...MOT...LOC 2121Z 254DEG 25KT 3556 7685

$$

28
000 
WWUS52 KMHX 172125
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
525 PM EDT FRI JUL 17 2009

NCC013-172145-
/O.CON.KMHX.TO.W.0023.000000T0000Z-090717T2145Z/
BEAUFORT NC-
525 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR BEAUFORT
COUNTY...

AT 523 PM EDT...LOCAL LAW ENFORCEMENT RECENTLY REPORTED A TORNADO 
TOUCHING DOWN OFF HIGHWAY 264 EAST NEAR PINE TOWN AND EVERETTES 
CROSSROADS...OR NEAR WALLA WATTA...WHICH IS ALSO 10 MILES NORTHEAST 
OF RIVER ROAD...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  TERRA CEIA BY 530 PM EDT...
  YEATESVILLE BY 535 PM EDT...
  PANTEGO AND BELHAVEN BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3570 7679 3568 7670 3554 7657 3553 7658
      3553 7661 3551 7663 3549 7690 3552 7693
      3557 7696 3570 7685 3571 7680
TIME...MOT...LOC 2124Z 254DEG 25KT 3556 7682

$$

28
000 
WWUS52 KMHX 172138
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 PM EDT FRI JUL 17 2009

NCC013-172145-
/O.CON.KMHX.TO.W.0023.000000T0000Z-090717T2145Z/
BEAUFORT NC-
538 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR BEAUFORT
COUNTY...

AT 535 PM EDT...LOCAL LAW ENFORCEMENT RECENTLY REPORTED A TORNADO  
ASSOCIATED WITH A SEVERE THUNDERSTORM NOW LOCATED NEAR 
YEATESVILLE...OR 15 MILES EAST OF RIVER ROAD...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  PANTEGO AND BELHAVEN BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3550 7678 3554 7683 3557 7684 3561 7677
      3566 7668 3554 7657 3553 7658 3553 7661
      3551 7663 3550 7671
TIME...MOT...LOC 2137Z 260DEG 20KT 3555 7672

$$

28

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 17, 12:39 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 12:39 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT FRI JUL 17 2009

.SYNOPSIS...
A FRONT WILL APPROACH FROM THE WEST THROUGH SATURDAY. THE FRONT
WILL STALL NEAR THE COAST SUNDAY...AND SLOWLY DISSIPATE MON INTO
TUE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION YET TO DEVELOP ACROSS THE ERN NC TODAY BUT STILL
EXPECTING DESCENT COVERAGE DEVELOPING THIS AFTERNOON WITH PLENTY
OF MOISTURE AND INSTABILITY IN PLACE AND SHORTWAVE ENERGY LIFTING
ACROSS THE REGION. A FRONT IS IN PLACE ALONG THE ERN SLOPES OF THE
APPALACHIANS AND EXTENDING OFF THE MID ATLANTIC COAST NEAR DE AND
SRN NJ. AN AREA OF LOW PRES IS LIFTING NE ALONG THE FRONT WITH
MOST CONVECTION FOCUSED ACROSS CENTRAL VA. STILL EXPECTING GOOD
COVERAGE OF STORMS TO DEVELOP BY MID AFTERNOON AFTER CONVECTIVE
TEMP IS REACHED AND SHEAR BEGINS TO INCREASE. SPC CONTINUES TO
HIGHLIGHT THE REGION IN A SLIGHT RISK FOR SEVERE EXCEPT ALONG THE
IMMEDIATE COAST. ONLY MADE SLIGHT CHANGES TO POPS AND WILL KEEP
LIKELY POPS THIS AFTERNOON EXCEPT CHANCE ALONG THE IMMEDIATE
COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MAIN ISSUE DURING PERIOD IS MOVEMENT OF FRONT. GFS STALLS IT JUST
INLAND WHILE NAM MOVES IF OFFSHORE. LEANED TO GFS BUT DID TREND POPS
LOWER OVER COASTAL PLAINS SAT AND SAT NIGHT TO REFLECT MOVEMENT
CLOSER TO COAST. HIGHEST POPS WILL BE ALONG COAST AND CONTINUED GOOD
CHC THERE.

WITH FRONT SLIGHTLY FARTHER EAST...LOWERED MIN TEMPS SAT NIGHT AND
SUN NIGHT TOWARD MOS BLEND OVER COASTAL PLAINS AND LOWERED DEW
POINTS AS WELL.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
00Z MODELS TRENDING TOWARD WETTER SOLUTION FOR MON WITH UPR TROF
SWINGING THROUGH...TAPPING GULF AND ATLC MSTR AND INDUCING SFC WV
DEVELOPMENT ON STALLED SFC BNDRY. RAISED POPS 5-10% ALL AREAS BUT
NOT READY TO FULLY BUY INTO THIS NOW...WILL ALLOW LATER SHIFTS TO
MONITOR MODEL TRENDS. NO CHANGE TO REST OF PERIOD WITH FRONT
REMAINING STALLED OVER AREA AND CONTINUED CHC OF CONVECTIVE
ACTIVITY.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
COMPLICATED TAF FCST AS MOISTURE ADV WILL LEAD TO INCREASING CLOUDS
AND SHRA/TSRA OVER THE NEXT COUPLE OF DAYS. SOME HIGH CLOUDS HAVE
LIFTED THE LOW STRATUS...BUT AS IT MOVES E EXP THE LOWER CLOUDS TO
REDEVELOP TOWARDS DAYBREAK. VSBYS WILL LIKELY DROP BETWEEN 2-3SM
THROUGH 13Z DUE TO TD DEPRESSIONS NEAR ZERO ACROSS THE AREA. SW
WINDS WILL PICK UP THIS MORNING HELPING TO ERODE THE LOWER
CLOUDS/FOG. SUFFICIENT LOW LVL MOISTURE WILL KEEP CLOUD DECKS AROUND
3K FT THROUGH MID/LATE MORNING...WITH SOME LIFTING THIS AFT TO
AROUND 5K FT. HOWEVER...INCREASING COVERAGE IN TSRA...HIGHEST INLAND
NEAR AN APPROACHING COLD FRONT...WILL LEAD TO PERIODS OF LOWER VSBY
AND CLOUD HEIGHTS. SOME STRONG TSRA ARE ALSO POSSIBLE THIS
AFT...WITH HEAVY RAINFALL AND STRONG GUSTY WINDS POSSIBLE.

CONVECTION WILL LINGER OVERNIGHT AND INTO SAT AS THE COLD FRONT
SINK S...STALLING NEAR THE S COAST WHERE POPS WILL BE GREATER. THE
FRONT IS EXPECTED TO MEANDER NEAR THE COAST WITH WEAK WAVES OF LOW
PRES DEVELOPING ALONG IT THROUGH EARLY NEXT WEEK.

&&

.MARINE...
AS OF 1035 AM FRIDAY...SOUTHERLY WINDS OVER THE WATERS THIS MORNING
RUNNING AROUND 10 KNOTS. SEA HEIGHTS 3 FEET. BOUNDARY IN WESTERN NC
MOVING TOWARD THE EAST THROUGH THE DAY...TIGHTENING THE GRADIENT
OVER THE WATERS. SCA CONDITIONS EXPECTED STARTING THIS AFTERNOON
ALONG SOUTH COASTAL WATERS. FORECAST SOUNDINGS SHOWING STRONGER
WINDS JUST OFF THE SURFACE WHICH COULD MIX DOWN DURING
THUNDERSTORMS. CURRENT FORECAST TRENDS ON TARGET.

PREV DISC...A DEEPENING TROF AND SUBSEQUENT WEAK WAVE OF LOW PRES
OVER CENTRAL NC TODAY WILL LEAD TO STRENGTHENING SW FLOW OVER THE
COASTAL WATERS...HIGHEST ALONG S COASTAL WATERS. SPEEDS WILL
INCREASE TO AROUND 20KT WITH FREQUENT GUSTS TO 25KT LATER THIS AFT
THROUGH EARLY SAT MORNING. SEAS WILL QUICKLY RESPOND INCREASING TO
4-7 FT S OF OREGON INLET BY THIS AFT. THE FRONT WILL SINK S
OVERNIGHT AND STALL NEAR THE CRYSTAL COAST (GFS PREFERRED MODEL).
THIS WILL LEAD TO LIGHT/VARIABLE WINDS N OF HATTERAS AND CONTINUED
SW FLOW SOUTH...THOUGH SPEEDS EXP TO WEAKEN ALONG WITH THE GRADIENT.
HAVE SEAS DROPPING OFF THROUGHOUT THE DAY SAT. THE MODELS SUGGEST A
WAVE DEVELOPING ALONG THE FRONT SOME TIME LATE SAT/SUN...RESULTING
IN A WIND SHIFT TO THE N/NW BRIEFLY ACROSS ALL WATERS AS THE WAVE
MOVES OUT OF THE AREA. HOWEVER...GIVEN THE WEAK NATURE AND
DIFFICULTY IN TIMING OF THESE FEATURES HAVE KEPT WINDS ESSENTIALLY
LIGHT AND VARIABLE UNTIL THE FRONT LIFTS BACK N SUN NT. WITH THE
UPPER LVL PATTERN SHOWING A DEEP TROF FROM THE GREAT LAKES TO THE
GULF INTO MOST OF NEXT WEEK WILL EXP VERY LITTLE CHANGE IN OUR
OVERALL PATTERN OF DEVELOPING SE FLOW EARLY NEXT WEEK. SOME SWELL
COMING OUT OF THE SE AROUND THE BERMUDA HIGH WILL BUILD INTO
MID/LATE WEEK ADDING ANOTHER FOOT OR TWO TO TOTAL SEAS.
OTHERWISE...LOOKING AT FAIRLY BENIGN SEA CONDITIONS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ154-156.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM EDT
     SATURDAY FOR AMZ152-158.

&&

SYNOPSIS...JBM
NEAR TERM...SEK
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...SJ
MARINE...CGG/SJ
Hazardous weather outlook, Jul 17, 4:07 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 AM EDT FRI JUL 17 2009

NCZ029-044>047-079>081-090>094-180815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
407 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-098-103-104-180815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
407 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.

THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES
SOUTH OF CAPE HATTERAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 3:11 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 PM EDT FRI JUL 17 2009

NCZ092>094-098-172015-
JONES-PAMLICO-CRAVEN-ONSLOW-
311 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND
JONES COUNTIES UNTIL 415 PM EDT...

AT 311 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER HALF MOON...
MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MAYSVILLE AT 335 PM EDT...POLLOCKSVILLE AT 345 PM EDT...RHEMS AT 355
PM EDT...RIVER BEND AT 400 PM EDT...BRICES CREEK AT 405 PM
EDT...JAMES CITY AT 410 PM EDT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jul 17, 3:33 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 PM EDT FRI JUL 17 2009

NCZ029-044-045-079-080-091-093-172030-
LENOIR-GREENE-WASHINGTON-MARTIN-PITT-BEAUFORT-CRAVEN-
333 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT...
MARTIN...WASHINGTON...GREENE AND LENOIR COUNTIES UNTIL 430 PM EDT...

AT 332 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES WEST OF
FARMVILLE TO 22 MILES SOUTH OF RIVER ROAD...OR FROM 12 MILES NORTH OF
GOLDSBORO TO 5 MILES NORTH OF NEW BERN...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR AYDEN AT 350 PM EDT...FARMVILLE
AT 355 PM EDT...WINTERVILLE AT 400 PM EDT...RIVER ROAD AT 410 PM
EDT...WASHINGTON AT 415 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE GREENVILLE.

WIND GUSTS OF 30 TO 40 MPH...SMALL HAIL...AND OCCASIONAL LIGHTNING
CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

28
Local storm report, Jul 17, 4:28 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     5 NNE OLD FORD          35.71N 77.04W
07/17/2009                   MARTIN             NC   PUBLIC

            LARGE TREE BRANCH DOWN NEAR SMITHWICK.

&&

MWILLIS
Special weather statement, Jul 17, 4:37 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
437 PM EDT FRI JUL 17 2009

NCZ091>094-172115-
JONES-LENOIR-PAMLICO-CRAVEN-
437 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...LENOIR AND
JONES COUNTIES UNTIL 515 PM EDT...

AT 437 PM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES WEST OF NEW
BERN...OR ABOUT 16 MILES NORTH OF HALF MOON...MOVING NORTHEAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTON AT 445 PM
EDT...TUSCARORA...AND...RHEMS AT 505 PM EDT...CLARK...AND...BELLAIR
AT 510 PM EDT.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jul 17, 4:44 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 PM EDT FRI JUL 17 2009

NCZ029-044-080-172145-
MARTIN-PITT-BEAUFORT-
444 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT AND MARTIN
COUNTIES UNTIL 545 PM EDT...

AT 444 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER
WASHINGTON...MOVING EAST NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WASHINGTON AT 455 PM EDT...RIVER ROAD AT
500 PM EDT...BUNYAN AT 505 PM EDT...SLATESTONE AT 515 PM EDT...WALLA
WATTA AT 520 PM EDT...PINETOWN AT 525 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE OLD FORD...PIKE ROAD...PUNGO AND
TERRA CEIA.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS
OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR
CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR
IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

28

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:13 AM EDTSmall Craft AdvisoryMHX35 hr
Jul 17, 4:03 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt, Washington57 min
Jul 17, 4:45 PM EDTSpecial Marine WarningMHX60 min
Jul 17, 5:39 PM EDTSpecial Marine WarningMHX66 min
Jul 17, 5:43 PM EDTTornado WarningMHXBeaufort, Hyde47 min
Jul 17, 7:03 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt42 min
Jul 17, 7:04 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt, Washington41 min
Jul 17, 7:50 PM EDTSpecial Marine WarningMHX55 min
Jul 17, 7:53 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Martin, Pitt, Washington52 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.